View and print full Drug Safety Communication (PDF - 130KB)
[8-1-2013] The U.S. Food and Drug Administration (FDA) is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products.
Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.
Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.
Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.
This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature1-20 to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary). It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.
FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.
FDA has prepared a list of questions and answers to provide more information about this safety issue.
Facts about acetaminophen
Additional Information for Patients and Consumers
Additional Information for Health Care Professionals
FDA reviewed the FDA Adverse Event Reporting System (FAERS) database and the medical literature for evidence of an association between acetaminophen and Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). The evidence supporting causality between acetaminophen and serious skin reactions primarily comes from a small number of published cases in which patients were rechallenged with acetaminophen and had a recurrence of a serious skin reaction.1-3
In addition to the three positive rechallenge cases, the medical literature contained several cases of SJS, TEN, and AGEP (3, 17, and 6 cases, respectively) in which the only drug administered prior to the reaction was acetaminophen, or acetaminophen hypersensitivity was demonstrated by skin testing or other means.1-20 There were no deaths reported in the literature, but the majority of cases required hospitalization. All cases resolved with discontinuation of the drug.
A search of FAERS from 1969 to 2012 identified 91 cases of SJS/TEN and 16 cases of AGEP, which resulted in 67 hospitalizations and 12 deaths. The majority of the cases involved single-ingredient acetaminophen products. A small number of cases involved injectable acetaminophen products or oral acetaminophen/opioid fixed-dose combination products. Indications for acetaminophen use varied between pyrexia and analgesia, and the majority of the reported doses were consistent with labeled dosing recommendations.
Of the 91 cases of SJS/TEN, 6 were categorized as probable cases associated with acetaminophen, with the rest categorized as possible cases. Of the 16 cases of AGEP, 1 was categorized as a probable case associated with acetaminophen, with the rest categorized as possible cases. These seven probable cases had a confirmed diagnosis of SJS/TEN or AGEP by a dermatologist and/or histological findings temporally associated with acetaminophen; confounding medications were not administered within two weeks preceding the events. The time to event, which was measured from the initiation of acetaminophen to the onset of cutaneous signs and symptoms, ranged from less than 24 hours to 8 days. Among these probable cases, six people were hospitalized and one died.
FDA’s review of five SJS/TEN case-control studies and one of AGEP indicated that risks of SJS/TEN may be increased with the use of acetaminophen and were generally independent of the effects of other drugs.21-26 However, all but two of these case control studies failed to address the possible presence of protopathic bias, which in this setting refers to a false increase in the risk of SJS/TEN attributable to acetaminophen, due to its use to treat fever, a prodromal symptom of SJS/TEN. In one of the two studies that controlled for the confounding effect of protopathic bias by limiting the acetaminophen exposure period to a time preceding the prodromal period, acetaminophen remained significantly associated with SJS/TEN.26